U.S. doctors online nowAsk doctors free
Lubbock, TX
A 21-year-old male asked:

I quit taking 20mg celexa (citalopram) 5 days ago(took for 1yr) cold turkey and would like to stop 150mg trazodone(1 yr also). how and when should i?

3 doctor answers7 doctors weighed in
Dr. John Tillett
Urology 23 years experience
See your doctor: It is generally not advisable to stop any prescription medication "cold turkey", especially not antidepressants. These medications are typically started at low doses and increased over time. When stopping them, most doctors advise tapering down the dose over time. I would contact your doctor for advice about changing your medication regimen.
Dr. Nelly Cohen
Internal Medicine 28 years experience
Wean off: These kind of meds are not recommended to quit cold turkey due to a possibility of serotonin withdrawal syndrome. They should be slowly weaned off within at least one month. I would suggest you to speak with your physician about it.
Dr. Alan Ali
Dr. Alan Alianswered
Psychiatry 33 years experience
Celexa/Trazodone: Concern, having been on them for that long, is withdrawal & more importantly, recurrence of the original symptoms they were prescribed to treat in the first place.
Last updated Jul 31, 2016

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.